Thunderstorm Wind, Berrien
- When
- August 3, 11:55 PM EST
- Where
- Berrien County, 4 mi E of Stevensville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.017, -86.433
Amateur radio reported trees down east of Stevensville.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 7:03 PM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 703 PM EST TUE AUG 3 2004 .AVIATION... COMPLEX TAF PACKAGE THIS EVENING WITH INTENSE CONVECTION ONGOING UPSTREAM OVER IOWA. A SHORTWAVE LIFTED NORTH UP THE BACK SIDE OF THE SOUTHERN PLAINS UPPER RIDGE YESTERDAY. THIS SHORTWAVE AIDED IN CYCLOGENESIS ON THE PLAINS TODAY. THIS SYSTEM WILL MOVE EAST AND GRADUALLY PHASE WITH STRONG SHORTWAVE MOVING EAST THROUGH SOUTHERN CANADA. AS THE SHORTWAVES PHASE...THE SURFACE BOUNDARY WILL SHARPEN WITH A DEEPENING LOW MOVING EAST ALONG THE BOUNDARY OVER THE CWA ON WED. ALL MODELS EXHIBITING GRID SCALE CONVECTIVE FEEDBACK...WHICH FURTHER COMPLICATES THE FORECAST. CURRENT CONVECTION OVER SOUTHERN WISCONSIN SHOULD CONTINUE TO TRACK EAST ALONG AND NORTH OF SURFACE FRONT THIS EVENING FROM NEAR MKE EASTWARD TO GRR. EVOLVING SEVERE LINEAR MCS OVER IOWA WILL ACCELERATE EASTWARD THIS EVENING INTO EXTREME INSTABILITY WITH SBCAPE OF 4000+J/KG OVER SOUTHEAST IOWA. LATER TONIGHT THIS COMPLEX SHOULD BEGIN TO WEAKEN AS IT RACES EAST AHEAD OF THE BEST INSTABILITY AND LARGE SCALE SUPPORT. SHOULD SEE RENEWED CONVECTIVE DEVELOPMENT OVER IOWA ON NOSE OF DEVELOPING 40-50KT LOW LEVEL JET. THIS CONVECTION WILL BEGIN TO MOVE/DEVELOP EAST TOWARDS NORTHWEST INDIANA LATE TONIGHT. WILL BASICALLY KEEP CURRENT TIMING OF CONVECTION FOR THIS ISSUANCE WITH TSRA BEGINNING AT SBN AROUND 09Z AS THE NOSE OF THE LOW LEVEL JET BEGINS TO TRANSLATE EASTWARD INTO NORTHWEST INDIANA. ON WEDNESDAY MODELS IN GENERAL AGREEMENT ON SURFACE LOW TRACKING OVER NORTHERN INDIANA. KSBN WILL LIKELY BE NORTH OF THE SURFACE BOUNDARY WITH NORTHEAST FLOW AND MORE STRATIFORM RAIN. KFWA WILL BE A CLOSE CALL BUT MAY BREAK OUT INTO THE WARM SECTOR FOR AWHILE. TIMING OF WIND SHIFTS AND THUNDER IN THE LATER PERIODS WILL BE FINE TUNED AS THE SYSTEM APPROACHES. && .SHORT TERM... WK CDFNT MOVG INTO CENTRAL IN/OH THIS AFTN. FROPA HAS BEEN DRY ACROSS OUR CWA AS FORCING WK AND SOME CAPPING. SHRTWV MOVG EAST ACROSS NRN PLAINS ACCOMPANIED BY SFC LOW WAS RESULTING IN INTENSE BOW ECHO MOVG INTO NW IA. GFS HAD BETTER LOCATION OF SFC LOW THIS AFTN AND IS PREFERRED WITH TRACK THOUGH CONVECTIVE FEEDBACK PROBABLY RESULTING IN TOO LOW OF MINIMUM SFC PRESSURE. TSTMS ASSOCD WITH THIS SYSTEM EXTRAPOLATE INTO NW PORTION OF CWA LATE TONIGHT. WENT WITH SCT POPS NW AND ISOLD SE FOR LATE TONIGHT. SHRTWV AND SFC LOW MOVG ACROSS THE AREA WED SHOULD PROVIDE FORCING MECHANISM FOR PRECIP. CLOUDS/RAIN COULD LIMIT SFC BASED INSTABILITY ON WED...HOWEVER, SHOULD BE ENOUGH ELEVATED INSTABILITY AND FORCING TO GO WITH LIKELY POPS. HIGH PWATS AND LOCATION OF CONVECTION NORTH OF BOUNDARY SUGGESTS HEAVY RAINFALL POSSIBLE, BUT HELD OFF ADDING TO ZONES ATTM. MINS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT...THOUGH A LITTLE WARMER AT BEH WITH CLOUDS AND WINDS INCRSG LATE. PREFERING GFS TRACK OF LOW MOVG ALONG FRONT, HAVE LEANED TOWARD MAV MAXES FOR WED. && .LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY... MAJOR FLIP IN MODEL RUNS WITH THE ETA MOVING TOWARD THE GFS SOLUTION FOR THUNDERSTORMS WEDNESDAY NIGHT. IN THIS CASE PREFER GFS SOLUTION FOR PATH OF LOW CURRENTLY OVER CENTRAL NEBRASKA. ETA BRINGS IT A LITTLE TOO FAR SOUTH. ADDED POPS FOR WEDNESDAY NIGHT WITH LIKELY SOUTHEAST TAPERING OFF TO HIGH CHANCE POPS NORTHWEST...EARLY TOMORROW EVENING THEN TAPER TO CHANCE POPS SOUTHEAST...ENDING THEM ACROSS THE ENTIRE FORECAST AREA EARLY THURSDAY MORNING. MUCH COOLER TEMPS ARE EXPECTED AS A STRONG HIGH PRESSURE BUILDS IN AHEAD OF A LARGE MID LEVEL RIDGE BUILDING UP ACROSS SOUTHWEST CANADA AND THE NORTHERN UNITED STATES INTO THE UP COMING WEEKEND. GFS INITIALIZED 850MB TEMPS BETTER THAN ETA...BUT BOTH MODELS PICKUP ON THIS COOL DOWN SO ADJUSTED TEMPS DOWNWARD THROUGH SATURDAY. LOW TEMPERATURES MAY APPROACH RECORD LOW LEVELS FRIDAY AND SATURDAY MORNING. WITH HIGH PRESSURE IN CONTROL...KEPT DRY FORECAST THROUGH MONDAY...BUT ADDED CHANCE POPS FOR THUNDERSTORMS TUESDAY AS THE NEXT SYSTEM MOVES OVER THE MID LEVEL RIDGE AND APPROACHES THE FORECAST AREA FROM SOUTHERN CANADA WITH BOTH GFS/ECMWF BASICALLY IN AGREEMENT ON THIS SOLUTION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && AVIATION...HITCHCOCK SHORT TERM...JT LONG TERM...GLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 916 PM EST TUE AUG 3 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040935- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 436 AM EST TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A LINE OF SEVERE THUNDERSTORMS OVER NORTHWEST ILLINOIS WILL MOVE RAPIDLY SOUTHEAST INTO INDIANA LATE THIS EVENING. AS THIS LINE OF STORMS MOVES EAST...THERE WILL BE A CHANCE OF SEVERE WEATHER ACROSS NORTHERN INDIANA...SOUTHWEST MICHIGAN...AND NORTHWEST OHIO. THE MAIN THREAT WITH THIS LINE OF STORMS WILL BE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCE FOR THUNDERSTORMS ON WEDNESDAY. IF STORMS DEVELOP...A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX HITCHCOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 PM EST TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG LA PORTE 41.61N 86.71W
08/03/2004 LA PORTE IN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
STEVENSThe Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 04:53 UTC.
3 thunderstorm wind. Local standard time, as filed.
Amateur radio reported trees down east of Stevensville.
Law enforcement reported trees and power lines down in Buchanan.
Law enforcement reported trees down in Edwardsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420660, 5420661, 5420662.